Hail, Onslow
- When
- April 30, 2:55 PM EST
- Where
- Onslow County, 4 mi SE of Catherine Lake
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.783, -77.500
Public reported one inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Public reported one inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 30, 1:50 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 250 PM EDT WED APR 30 2003 SEVERAL FEATURES WILL IMPACT AREA NEXT FEW DAYS. FOR SRT TERM WOULD EXPECT SOME CONVECTION TO DVLP ALONG DIFFUSE FRNTL BNDRY AND SEA BRZ LATER THIS AFTN AND EVENING GIVEN LOW LVL MOISTURE AND INSTAB. WL KEEP SMALL POP IN THIS EVENING FOR MAINLY INLAND COUNTIES. SHLD BE BETWEEN SYSTEMS THU AS FRONT LIFTS N OF AREA AND LOW PRES APPROACHES FROM THE S. WILL KEEP CRNT DRY FCST WITH TEMPS MAINLY IN THE 80 TO 85 DGR RANGE. SRT RANGE MDLS NOW SHOW THE LOW PRES THAT DVLPS OFF FLA TRACKING CLOSE ENUF TO CST TO PRODUCE SOME RAIN THU NIGHT INTO FRI. GFS LOOKS OVERDONE WITH BULLSEYE OF LIFT/PRECIP WITH PROB A FEEDBACK PROBLEM...WL BE LEANING TWRD ETA. WILL KEEP IN CHC RANGE WITH HIGHEST CSTL COUNTIES. AS LOW MOVES NE OF REGION FRI NIGHT INTO SAT A WEAK BNDRY WILL LINGER OVER THE REGION...AS SRT WVS MOVE ACROSS WILL LIKELY BE FOCUS FOR SOME SCT CONVECTION...WL AGAIN KEEP POPS IN CHC RANGE. FOR EXTENDED...LOOKS DRY SUNDAY AS FRONT AND SRT WV ARE OFFSHR. GFS SHOWS WARM FRONT LIFTING THROUGH REGION MON WITH MOIST S TO SW FLOW DVLPING TUE INTO WED AS YET ANOTHER FRONT APPROACHES FROM THE W. LOTS OF TIMING/POSITION QUESTIONS WITH THESE FEATURES...PLAN ON GOING PC WITH SLIGHT CHC POP MON INTO WED. MARINE: BNDRY NOW DOWN TO HATTERAS TO LIFT N OVERNIGHT. FAIRLY LT WIND/WAVE CONDITIONS ATTM. AS MENTIONED...WL BE BETWEEN SYSTEMS TMRW...BUT S/SE FLOW WL SLOWLY BLD SEAS. THU NT AND FRI THE NEXT SIGNIF MARINE WX SYS. ATTM PREFER ETA PER DISC ABOVE...AND WL GO WITH WINDS ON THE WEAKER SIDE. EVEN IF WINDS STAY ON THE LIGHTER SIDE AND LOW IS WEAKER OR OFFSHORE...PROLONGED SE ONSHORE FETCH LIKELY TO BLD SEAS A COUPLE FT ABV SCA CRITERIA. THESE SEAS TO LAST THU NT THRU FRI. THE LOW PULLS A BNDRY TO OUR S AFTER IT DEPARTS... THEN WELL HAVE TO WATCH FOR ANOTHER AREA OF LOW PRES TO FORM ALONG THE BNDRY OVER THE WEEKEND. IN ANY EVENT...HI PRES OVER NEW ENGLAND AND NE WINDS ON THE BACK SIDE OF THE BNDRY LIKELY TO RESULT IN NICE BACKSWELL ENERGY AND PSBL SCA SEAS SAT NT INTO SUN. .MHX...NONE. RF/NP
NCZ029-044>047-079>081-090>095-098-103-301245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 452 AM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY A STATIONARY FRONT DRAPED OVER THE REGION WILL TRIGGER SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. WHILE THESE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS...A FEW MAY BECOME STRONG WITH BRIEF HEAVY RAINS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN AREA OF LOW PRESSURE WILL MOVE NORTH ALONG THE COAST THURSDAY NIGHT AND FRIDAY MORNING WILL PRODUCE SCATTERED THUNDERSTORMS IN AREAS IMMEDIATELY ADJACENT TO THE COAST. A COLD FRONT WILL PUSH ACROSS EASTERN NORTH CAROLINA SATURDAY MORNING. THIS COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THIS EVENING. MLF
The Morehead City radar (KMHX), 57 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5353762.